Alert archive / Michigan / Small Craft Advisories in 2018

Small Craft Advisory 4, NWS Gaylord, MI

January 12, 2018

NWS Gaylord, MI issued this small craft advisory at Jan 12, 2018, 1:55 PM EST. It took effect at Jan 12, 2018, 2:00 PM EST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Jan 12, 2018, 1:55 PM EST (18:55 UTC)
In effect from
Jan 12, 2018, 2:00 PM EST
Expired
Jan 13, 2018, 10:55 AM EST
In force
21 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

224 
WHUS73 KAPX 121855
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
155 PM EST Fri Jan 12 2018

LMZ323-342-344>346-130300-
/O.NEW.KAPX.SC.Y.0004.180112T1900Z-180113T1600Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
155 PM EST Fri Jan 12 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM EST SATURDAY...

The National Weather Service in Gaylord has issued A Small Craft
Advisory...which is in effect until 11 AM EST Saturday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
4 follow-up statements
600 
WHUS73 KAPX 122006
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
306 PM EST Fri Jan 12 2018

LMZ323-342-344>346-130415-
/O.CON.KAPX.SC.Y.0004.000000T0000Z-180113T1600Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
306 PM EST Fri Jan 12 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST
SATURDAY...

A Small Craft Advisory remains in effect until 11 AM EST
Saturday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
867 
WHUS73 KAPX 130214
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
914 PM EST Fri Jan 12 2018

LMZ323-342-344>346-131015-
/O.CON.KAPX.SC.Y.0004.000000T0000Z-180113T1600Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
914 PM EST Fri Jan 12 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST
SATURDAY...

A Small Craft Advisory remains in effect until 11 AM EST
Saturday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
820 
WHUS73 KAPX 130833
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
333 AM EST Sat Jan 13 2018

LMZ323-342-344>346-131600-
/O.CON.KAPX.SC.Y.0004.000000T0000Z-180113T1600Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
333 AM EST Sat Jan 13 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THIS
MORNING...

A Small Craft Advisory remains in effect until 11 AM EST this
morning. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
871 
WHUS73 KAPX 131555
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1055 AM EST Sat Jan 13 2018

LMZ323-342-344>346-131700-
/O.CAN.KAPX.SC.Y.0004.000000T0000Z-180113T1600Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
1055 AM EST Sat Jan 13 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Gaylord has cancelled the Small
Craft Advisory. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Jan 12, 12:31 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Jan 12, 12:31 PM EST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1231 PM EST Fri Jan 12 2018

.UPDATE...
Issued at 1027 AM EST Fri Jan 12 2018

Synoptic snow across far southeast counties continues to progress
off to the east and will end shortly. Light lake effect snow
showers continue to slowly shift west as the flow goes from north
northwest to north. Cold today will low wind chills (mainly the
single digits above and below zero). Weak/light lake effect
continues, mainly in the Grand Traverse Bay region and up near
Whitefish (under a half inch of accumulation). Temperatures will
be steady to slowly falling...bundle up.

&&

.NEAR TERM...(Today through Tonight)
Issued at 320 AM EST Fri Jan 12 2018

...Temperatures running 30 to 40 degrees colder today...

High Impact Weather Potential...Icy road conditions this morning due
to rapid freezing of any standing water/slush. Much colder
temperatures today/tonight with very cold wind chills of -10 to -20
degrees by tonight.

Pattern Synopsis/Forecast...Arctic front now pushing through the
Thumb with strong cold air advection in its wake. Transition from
rain to snow has been fairly quick overnight with only a very brief
period of minor freezing rain and/or sleet in between. Expect the
few remaining pockets of rain down near Saginaw Bay (where
temperatures are barely hanging on above freezing) will turn to snow
very soon as temperatures continue to plummet. Will continue to
stress icy road conditions in HWO and SPS given the quick freeze up
of standing water/slush, which could make for a slick morning
commute.

Synoptic precipitation largely unimpressive across northern
Michigan early this morning with mostly weak forcing and a drier
airmass advecting into the region. Light synoptic snow showers
moving into eastern Upper are tied to PVA associated with an
elongated lobe of vorticity in the mid-level trough axis as well as
a right entrance region of an upper jet streak. Expect this activity
to slowly diminish over the next few hours as it gradually lifts NE.
More vigorous band of precipitation downstate continues to lift NE,
associated with frontogenesis along the cold front. This
precipitation (soon to be all snow) will stream over our
southeastern counties through the rest the early morning hours
before pushing out over Lake Huron mid to late morning. Up to an
inch or so of snow will be possible through this morning from
Gladwin to eastern Alcona counties.

During the day today, synoptic activity will exit northern Michigan
with lake effect activity becoming more of the focus as
progressively colder 850mb air filters into the region. Lake effect
snow showers are already well underway across the central UP where
850mb temperatures have dropped to -16 to -18C. By afternoon, 850mb
temperatures over our forecast area will drop to roughly around
-20C. Low level flow will generally be northerly, perhaps a little
more NNW this afternoon over eastern Upper. This will confine lake
effect activity to western Chippewa/Mackinac counties and mainly
west of M-37 through the day. Forecast soundings show largely
unimpressive low level RH, however, with a dry inverted-V
temperature and dewpoint profile in the boundary layer. This
combined with inversion heights only up to 3-4 kft will really limit
lake effect activity overall with minimal snowfall accumulations
expected by daybreak Saturday...perhaps up to an inch west of M-37
and western Chip/Mack counties, though a little more in the northern
tip of Chippewa County.

Drier air filtering into the region will lead to a decent amount of
sunshine by this afternoon, especially along and east of I-75.
Nevertheless, a MUCH colder airmass overhead and brisk northerly
winds gusting 20-30 mph will make it feel bitterly cold in
comparison to yesterday, with highs running about 30-40 degrees
colder today, generally in the teens to low 20s. Clouds will expand
across northern Michigan tonight, but temperatures will still drop
into the single digits below zero across much of eastern Upper and 0
to 12 degrees for northern Lower. Very cold wind chills today,
dipping to -10 to -20 degrees by tonight across much of the area.

&&

.SHORT TERM...(Saturday through Sunday)
Issued at 320 AM EST Fri Jan 12 2018

...Weak Lake Effect Snow...

High Impact Weather Potential...Very cold wind chills in E Upper (-
25F) and at this time -15F in NE Lower. The moderate amounts of LES
in western Mackinac County Sunday night into Monday morning.

Pattern Synopsis/Forecast...500 mb longwave trough is over the Upper
Great Lakes for Saturday with another shortwave trough rotating into
it on Sunday. This keeps us in the cold air through the 48 hours of
the weekend from Saturday morning to 12z/Mon. 850 mb temperatures
stay sub -20C 12z/Sat to 12z/Sun. This brings us plenty of
instability, but the moisture is on the low side as the rh in the
850-700 mb layer varies from about 40% to about 60%  with NNW winds
and with the ice coverage, the fetches will be limited, to will
minor to light lake effect snow amounts. Sunday morning as the next
shortwave trough begins to dig into the longwave trough, the
shortwave spins up a sfc low during the day on Sunday, which turns
the winds SW, warms the 850 mb temperatures to -17c by 00z/Mon. There
is still good instability, and the temperatures allow for better
dendrite growth. Not to mention that the SW to SSW flow through the
day brings better fetches. The all of the models start pegging
moderate amounts of snow in western Mackinac county.

Primary Forecast concerns...The sfc high trying to nose into the
Upper Great Lakes look to produce some clearing and subsequent land
breeze off of the hills north of CYAM. This will produce the -5F to
-10F temperatures and with the wind speeds, will expect near -25F
wind chills. the main concern with this is whether the lake
aggregate trough to the west of the high nosing into Ontario can be
shifted a little more west. If so, then the issues spread farther to
the west in E Upper, with little lake effect in the western parts of
the county.

The other thing will be the SW to S flow pattern on Sunday night.
trusting the models to have  this figured out 48 hours out is
tricky. However, it looks likely that there will be light to
moderate snow near this area. The question is does the bands set up
longer east like near Brevort, or does it set up farther west closer
to ISQ? For now, the models have it between the two, which puts the
best snow near Engadine.

.LONG TERM...(Sunday night through Thursday)
Issued at 320 AM EST Fri Jan 12 2018

...Below Normal Temperatures then Uncertainty...

Extended (Monday through Thursday)...500 mb shortwave looks to move
the pattern out of the longwave that is over the Upper Great Lakes
on Monday to lifting it out by Wednesday and allowing the 500 mb
ridging to begin Wednesday night into Thursday. However, confidence
is low for the forecast as the models converge with the solutions
Thursday night. The GFS has more of a flat ridge/zonal flow that
will bring in more precipitation and based on the 850 mb
temperatures, that precipitation will be snow. The ECMWF has an
amplified ridge that keeps the weather Clear, and possibly mild.

So expect various amounts of synoptic and Lake Effect snow through
Tuesday/Wednesday, then some sort of uncertain moderating trend for
the end of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1229 PM EST Fri Jan 12 2018

Brisk/gusty northerly winds today into tonight...decreasing some
Saturday. Mainly light lake effect should keep mvfr cigs and
mostly light snow showers going at all tafs (except PLN). TVC
should see the most persistent activity. Vsbys will lower to IFR
at times, especially this afternoon.

&&

.MARINE...
Issued at 320 AM EST Fri Jan 12 2018

Gusty northerly winds will continue today with gale force gusts this
morning on portions of Lake Michigan and Lake Huron. Winds will
gradually decrease from this afternoon through Saturday, backing a
little more to the NW as cold high pressure over the Dakotas slowly
builds east. A much colder airmass will be in place through the
weekend with some lake effect snow showers.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...GALE WARNING until 1 PM EST this afternoon for LHZ347>349.
LM...GALE WARNING until 1 PM EST this afternoon for LMZ323-342-
     344>346.
LS...NONE.
&&

UPDATE...AS
NEAR TERM...MK
SHORT TERM...JL
LONG TERM...JL
AVIATION...AS
MARINE...MK
Hazardous weather outlook, Jan 12, 10:38 AM EST, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1038 AM EST Fri Jan 12 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-130845-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
1038 AM EST Fri Jan 12 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Rest of today and tonight.

Gale force wind gusts are expected through this morning on portions
of Lake Michigan and Lake Huron.

Ice jam flooding remains possible on area rivers.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Dangerously cold wind chills are possible Saturday morning,
especially in eastern Upper Michigan.

Accumulating snow is possible for portions of eastern Upper Michigan
Sunday night into Monday.

Ice jam flooding remains possible on area rivers.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
snow amounts to the National Weather Service. Reports may be made
one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

Nearby

Small Craft Advisories in Michigan, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.